6 October 2000
Feed link to copper poisoning?
By Alistair Driver
THE misuse of dietary supplements could be behind recent increases in cattle deaths from copper poisoning, a government vet has warned.
Fourteen cases of copper poisoning – once considered very rare in cattle – have been identified on dairy farms in the past six months.
But vets from the Veterinary Laboratory Agency believe the true number could be much higher.
“Symptoms are not obvious and we do not expect every case has been reported,” VLA Weybridge vet Chris Livesey told FWi.
“This could be just the tip of the iceberg,”
Copper deficiency in cattle is linked to infertility, and Mr Livesey said farmers may simply be giving too much copper in dietary supplement to avoid this.
This theory is backed by the increased availability and usage over the past year or so of chelated copper supplements.
Mr Livesey says these can be absorbed into the bloodstream five times more readily than traditional inorganic minerals
“There is no suggestion that chelated minerals are bad products,” he stressed.
“But it is important that farmers know that a much lower dosage is needed than with inorganic minerals.”
He emphasised that misuse of chelates is just one possible cause of the problem. Some affected herds appeared not to have been fed the minerals.
Another possible cause, said Mr Livesey, is a liver problem preventing cattle excreting copper, which then builds up to toxic levels.
The VLA is also investigating whether it is significant that two Jersey herds have been affected.
Copper toxicity causes the liver to break down and can result in sudden death of cattle or prolonged illness.
The Food Standards Agency says there is no risk to humans, as the liver is removed under BSE rules and the problem tends to affect older cattle.
The VLA urges farmers to report suspected cases. It wants to carry out more post-mortem examinations and audits.